Minnesota, 2005

Winter Storm in Minnesota, January 1 to 2, 2005

January 1 to 2, 2005 · NWS DLH · 11 events in 11 counties and zones

Heavy snow fell over northeastern Minnesota. Eight to twelve inches fell from Duluth through the Iron Range and up the north shore.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell over northeastern Minnesota. Eight to twelve inches fell from Duluth through the Iron Range and up the north shore. Elsewhere, snow amounts ranged from 6 to 8 inches. In the Duluth area, the heaviest snow fell in the late evening, between 7 pm and 10 pm. The snow was accompanied by thunder and lightning when snowfall rates reached 1.5" an hour. South of Duluth where it was warmer, the precipitation was mainly in the form of sleet, with some freezing rain, then it switched to snow. An inch of ice accumulation resulted from the freezing precipitation in Pine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 1, 3:31 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 1, 3:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
331 AM CST SAT JAN 1 2005

.DISCUSSION...MAIN FOCUS IS HEAVY SNOW TONIGHT. 06Z SFC ANALYSIS
PLACED A RIDGE OF HIGH PRESSURE OVER THE FA. SATELLITE IMAGERY
REVEALED HIGH CLOUDS SURGING INTO THE FA AHEAD OF THE STROM SYSTEM
TO AFFECT THE FA TONIGHT. BUT BEFORE THAT GETS GOING...NE WINDS OFF
OF LAKE SUPERIOR HAS GENERATED SNOW SHOWERS OVER NORTHERN DOUGLAS
COUNTY AND NW BAYFIELD COUNTY IN WI. WINDS WILL BEGIN TO TURN TO AN
ENE DIRECTION THIS MORNING...AND E BY 18Z. SNOW SHOWERS WILL MOVE
ONTO THE NORTH SHORE AND HAVE ADDED TO THE GRIDS/FORECAST.

INITIAL SURGE OF PCPN WILL GET UNDERWAY BY AFTERNOON AS IMPRESSIVE
AREA OF LIFT ARRIVES FROM THE SW. THERMAL PROFILES SUGGESTS SNOW
WILL BE THE PRIMARY PCPN TYPE...EXCEPT OVER THE SOUTHERN PORTION OF
THE NW WI FA WHERE SOME SLEET MAY BE THE INITIAL PCPN TYPE. BELIEVE
THE PCPN WILL CHANGE OVER TO ALL SNOW BY MID AFTERNOON. AS A SFC
LOW TRAVELS FROM EASTERN COLORADO THIS MORNING TO NEAR FAR SW IA BY
00Z SUNDAY...SNOW WILL BE IN FULL FORCE ACROSS THE FA. ALONG THE
NORTH SHORE...SOME HEAVIER SNOW SHOWERS OR SNOW SQUALLS WILL OCCUR
WITH THE EASTERLY WIND OFF OF LAKE SUPERIOR.

THE LOW CENTER MOVES INTO SOUTHERN LAKE MICHIGAN BY 12Z SUNDAY.
SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE FA. THE GULF WILL
BE TAPPED FOR THIS EVENT AND SHOULD DELIVER SOME GOOD SNOW AMOUNTS.
WILL ISSUE A HEAVY SNOW WARNING FOR THE FA FOR TONIGHT. THE SNOW
WILL BEGIN TO TAPER OFF OVERNIGHT FROM THE SW AS THE SYSTEM PASSES
THROUGH. EXPECT 6 TO 8 INCHES OF SNOW.

THE SYSTEM CONTINUES INTO EASTERN ONTARIO ON SUNDAY ALLOWING A SFC
HIGH TO BUILD IN. SOME LINGER SNOW SHOWERS WILL BE FOUND ACROSS THE
NORTHERN TIER OF THE FA SUNDAY MORNING...ENDING BY AFTERNOON. THE
HIGH SETTLES OVER THE FA SUNDAY NIGHT AND MONDAY.

NEXT ROUND OF SNOW SCHEDULED TO ARRIVE MONDAY NIGHT. SOME
DIFFERENCES IN THE MODELS BEGIN TO SHOW UP. THE ETA COVERS THE FA IN
QPF BY 12Z TUESDAY...WHILE THE GFS IS DRY. WILL COMPROMISE AS THE
CANADIAN AGREES WITH THE ETA. TUESDAY NIGHT FINDS AN EASTERLY FLOW
SETTING UP OVER LAKE SUPERIOR. LAKE EFFECT SNOW SHOWERS WILL
COMMENCE AND IMPACT THE NORTH SHORE. MEANWHILE...ANOTHER COLORADO
LOW WILL MOVE ACROSS THE CENTRAL PLAINS. GULF MOISTURE WILL BE
TAPPED AND BRING MORE SNOW TO THE FA THROUGH WEDNESDAY NIGHT. HIGH
PRESSURE THEN COVERS THE FA THROUGH SATURDAY.

.AVIATION...IFR CONDITIONS WILL PERSIST AS A MID DECK GATHERS AND
LOWERS UNTIL EARLY AFTERNOON.  IFR AND LIFR CONDITIONS IN SNOW WILL
SPREAD RAPIDLY NORTH AND NORTHEAST AFTER 19Z OR 20Z THIS AFTERNOON.
LIFR CONDITIONS IN SNOW WILL IMPROVE SLOWLY TO MVFR AND VFR AFTER
08Z OR 09Z TONIGHT.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...HEAVY SNOW WARNING ALL ZONES TONIGHT.
WI...HEAVY SNOW WARNING ALL ZONES TONIGHT.

GSF/EOM
Hazardous weather outlook, Dec 31, 7:30 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST FRI DEC 31 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
AND NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL BE FOUND ACROSS THE REGION TODAY.
SNOWFALL AMOUNTS SHOULD GENERALLY BE AN INCH OR LESS. A GALE
WARNING IS IN EFFECT FOR WESTERN LAKE SUPERIOR. SEE THE OPEN
LAKE FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE IN
MARQUETTE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THAN 6 INCHES OF SNOW IS POSSIBLE ON SATURDAY NIGHT ACROSS THE
ENTIRE REGION. A WINTER STORM WATCH HAS BEEN ISSUED FOR SATURDAY
NIGHT. SEE THE LATEST WINTER WEATHER PRODUCT ISSUED BY THE DULUTH
NATIONAL WEATHER SERVICE FOR MORE INFORMATION. MORE ACCUMULATING
SNOWFALL IS POSSIBLE TUESDAY THROUGH WEDNESDAY.

...SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REMINDED TO CALL IN THEIR SNOW AND ICE REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Southern St. Louis / Carlton

When
January 1, 4:00 AM CST to January 2, 2:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Southern Lake / North Shore

When
January 1, 7:00 AM CST to January 2, 2:00 AM CST
Where
Southern Lake / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Winter Storm, Southern Itasca

When
January 1, 1:00 PM CST to January 2, 2:00 AM CST
Where
Southern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Northern Aitkin

When
January 1, 1:00 PM CST to January 2, 2:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Pine

When
January 1, 1:00 PM CST to January 2, 2:00 AM CST
Where
Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Winter Storm, Northern Itasca

When
January 1, 2:00 PM CST to January 2, 1:00 AM CST
Where
Northern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
January 1, 2:00 PM CST to January 2, 1:00 AM CST
Where
Central St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Koochiching

When
January 1, 3:00 PM CST to January 2, 2:00 AM CST
Where
Koochiching forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
January 1, 3:00 PM CST to January 2, 2:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook / North Shore

When
January 1, 3:00 PM CST to January 2, 2:00 AM CST
Where
Southern Cook / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
January 1, 4:00 PM CST to January 2, 2:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436214, 5436210, 5436212, 5436213, 5436215, 5436208, 5436209, 5436205, 5436207, 5436211, 5436206.